Utah, 2007Flash Flooding and Heavy Rain in Utah, September 22 to 23, 2007
September 22 to 23, 2007 · NWS SLC · 5 events in 1 county or zone
Heavy rains, strong winds and even mountain snows accompanied a potent Pacific storm system. The most significant impacts were from flash flooding across portions of southern and southwest Utah.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rains, strong winds and even mountain snows accompanied a potent Pacific storm system. The most significant impacts were from flash flooding across portions of southern and southwest Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Sep 22, 9:17 AM MST, 3 hours 13 minutes earlier.
Area forecast discussion, Sep 22, 9:17 AM MST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1017 AM MDT SAT SEP 22 2007
.SYNOPSIS...A COLD UPPER LEVEL LOW PRESSURE SYSTEM OFF THE
CALIFORNIA COAST WILL MOVE NORTHEAST INTO AND THROUGH THE GREAT
BASIN LATER TODAY AND SUNDAY. A SECONDARY PACIFIC COLD FRONT WILL
FOLLOW FOR SUNDAY NIGHT THROUGH EARLY MONDAY.
&&
.DISCUSSION...THE STRONG UPPER LOW ALONG THE CALIFORNIA COAST THAT
REMAINED NEARLY STATIONARY OVERNIGHT IS NOW STARTING TO GET
MOVING...AND RAIN HAS BEGUN TO MOVE INTO SOUTHWEST UTAH THIS
MORNING. AS THE LOW CONTINUES TO THE NORTHEAST TODAY...SHOWERS AND
THUNDERSTORMS WILL SPREAD NORTHWARD ACROSS THE STATE...REACHING
NORTHERN UTAH BY LATE THIS AFTERNOON. PW VALUES OVER 0.75 WILL BE
WIDESPREAD LATER TODAY...WITH SOUTHWESTERN UTAH SEEING VALUES OF
AT LEAST AN INCH. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THAT
PART OF THE STATE AND MAY NEED TO BE EXTENDED. SEE THE HYDROLOGY
SECTION FOR MORE INFORMATION. AS THE TROUGH OVER THE PACIFIC
NORTHWEST DIVES SOUTH EARLY THIS EVENING...THE LOW SHOULD OPEN UP
AND ACCELERATE OUT OF THE AREA. PRECIP SHOULD TAPER OFF OVER THE
SOUTH SUNDAY MORNING...BUT THE SECOND TROUGH MOVING ACROSS THE
NORTH SUNDAY AFTERNOON AND MONDAY MORNING SHOULD KEEP THINGS GOING
UP THERE.
TEMPS WILL REMAIN AT OR BELOW CLIMO TODAY WITH THE INCREASED CLOUD
COVER...AND SIGNIFICANT COOLING IS EXPECTED WITH THE PASSING STORM
SYSTEMS. GFS FORECASTS THAT 700 MB TEMPS WILL GO DOWN TO AROUND 0
OR +2C OVERNIGHT AND AS LOW AS -6C OVER NORTHWESTERN UTAH BY EARLY
MONDAY MORNING. THESE TEMPERATURES WOULD SUPPORT RAIN MIXING WITH
SNOW IN THE MOUNTAINS TONIGHT AND SNOW IN THE MOUNTAINS TOMORROW
WITH RAIN AND SNOW AS LOW AS THE MOUNTAIN VALLEYS.
ISSUED AN UPDATE TO THE ZFP EARLIER TO LOWER POPS OVER
NORTHEASTERN UTAH THIS MORNING TO ACCOUNT FOR THE SLOWER THAN
EXPECTED MOVEMENT OF THE LOW. NO OTHER UPDATES EXPECTED THIS MORNING.
&&
.HYDROLOGY...RAIN IS MOVING INTO SOUTHWESTERN UTAH THIS MORNING
AHEAD OF THE STRONG UPPER LOW OVER CALIFORNIA. AS THE LOW
CONTINUES TO THE NORTHEAST...THE RAIN WILL INCREASE IN COVERAGE
AND SPREAD NORTHWARD. WITH AMPLE MOISTURE AND VERY GOOD LIFT...AREAS OF
HEAVY RAIN ARE EXPECTED INTO THE EVENING HOURS. CURRENT FLASH
FLOOD WATCH FOR SOUTHWESTERN UTAH ONLY GOES UNTIL 6 PM AND WILL
MOSTLY LIKELY BE EXTENDED WITH THE AFTERNOON FORECAST PACKAGE DUE
TO THE SLOWER MOVEMENT OF THE TROUGH.
&&
.AVIATION...SOUTHERLY WINDS ARE INCREASING AT THE SLC TERMINAL
AHEAD OF THE STORM SYSTEM APPROACHING FROM THE CALIFORNIA
COAST...AND AN AIRPORT WEATHER WARNING MAY BE NEEDED WITHIN THE
NEXT COUPLE OF HOURS. WINDS SHOULD DECREASE SOME WITH THE ONSET OF
RAIN SHOWERS SOMEWHERE BETWEEN 21Z AND 23Z. HOWEVER...THERE IS A
20 PERCENT CHANCE THAT A STRAY RAIN SHOWER WILL MOVE OVER THE
TERMINAL BEFORE THAT TIME. THERE IS A 30 PERCENT CHANCE THAT
CEILINGS WILL FALL BELOW 7000 FT BEFORE THE EVENING.
&&
.FIRE WEATHER...WETTING RAINS UNDERWAY ACROSS CEDAR BREAKS AND PINE
VALLEY MOUNTAINS. RAIN WILL SPREAD NORTHWARD THIS MORNING AND BECOME
HEAVY AT TIMES. SOME DEBRIS FLOW AND FLASH FLOODING IS POSSIBLE AT
BURN SCARS THROUGH THIS EVENING.
COOLER TEMPERATURES AND ABUNDANT PRECIP SHOULD ALLEVIATE FIRE
WEATHER CONCERNS FOR THE NEXT FEW DAYS.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 6 PM SATURDAY FOR UTZ015-UTZ016-UTZ019-
UTZ020-UTZ021-UTZ517-UTZ518.
WY...NONE.
&&
TRAPHAGAN/B.SMITH
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)Hazardous weather outlook, Sep 22, 6:00 AM MST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
700 AM MDT SAT SEP 22 2007
UTZ001>008-014>016-019>021-517-518-231300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-
700 AM MDT SAT SEP 22 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND EXTREME SOUTHERN
PORTIONS OF UTAH.
.DAY ONE...TODAY AND TONIGHT
THE COLD LOW PRESSURE SYSTEM ALONG THE CALIFORNIA COAST WILL MOVE
NORTHEAST INTO UTAH LATER TODAY. SHOWERS AND THUNDERSTORMS WILL
SPREAD INTO SOUTHWEST EARLY THIS MORNING...THEN ACROSS THE REMAINDER
OF THE AREA DURING THE DAY. THE POTENTIAL FOR HEAVY RAINFALL EXISTS
ACROSS MUCH OF SOUTHWEST UTAH THROUGH THIS AFTERNOON. A FLASH FLOOD
WATCH EXISTS FOR THE SOUTHWEST QUARTER OF UTAH...AND IS IN EFFECT
THROUGH 600 PM MDT TODAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A SECOND PACIFIC STORM SYSTEM WILL ARRIVE OVER NORTHWEST UTAH LATE SUNDAY.
THIS STORM WILL BRING IN SIGNIFICANTLY COLDER AIR SUNDAY NIGHT THROUGH
MONDAY. VALLEY LOCATIONS WILL SEE WIDESPREAD RAIN...WITH ACCUMULATING
SNOWS IN THE NORTHERN MOUNTAINS. THIS SNOW COULD MIX WITH THE RAIN
IN HEAVIER PRECIPITATION BANDS ALONG THE FOOTHILLS AND HIGHER VALLEYS.
A MILDER WESTERLY FLOW WILL SETTLE OVER THE AREA MIDWEEK...AND REMAIN
IN PLACE HEADING INTO NEXT WEEKEND. TEMPERATURES WILL REBOUND SLOWLY...
REMAINING NEAR OR A LITTLE BELOW NORMAL OVER NORTHERN UTAH AND AT
OR A LITTLE ABOVE NORMAL ACROSS SOUTHERN UTAH.
.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES.
UTZ009>013-WYZ021-231300-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SOUTHWEST WYOMING-
700 AM MDT SAT SEP 22 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
NORTHERN UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS EASTERN
UTAH AND SOUTHWEST WYOMING DURING THE DAY. SOME OF THE STRONGER
SHOWERS AND STORMS COULD PRODUCE HEAVY PRECIPITATION LATE THIS
AFTERNOON...BUT MORE LIKELY TONIGHT. COOLER AIR WILL SPREAD ACROSS
THE AREA TONIGHT...THOUGH SNOW LEVELS WILL REMAIN QUITE HIGH
HEADING INTO SUNDAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A SECOND PACIFIC STORM SYSTEM WILL PUSH A COLD FRONT ACROSS THE AREA
SUNDAY NIGHT THROUGH MONDAY. PRECIPITATIONS WILL REMAIN PRIMARILY
OVER NORTHEAST UTAH AND SOUTHWEST WYOMING. SNOW LEVELS WILL DROP
SUBSTANTIALLY BEHIND THE FRONT...WITH ACCUMULATING SNOWS EXPECTED
OVER THE NORTHEAST UTAH MOUNTAINS AND HIGHER SOUTHWEST WYOMING
VALLEYS.
A MILDER WESTERLY FLOW WILL SETTLE OVER THE AREA MIDWEEK...AND REMAIN
IN PLACE HEADING INTO NEXT WEEKEND. TEMPERATURES WILL REBOUND SLOWLY...
WITH READINGS RETURNING TO NORMAL OR A LITTLE ABOVE BY THE END OF
THE WEEK.
.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Flash Flood, Washington
- When
- September 22, 12:30 PM MST to 3:30 PM MST
- Where
- Washington County, 2.82 mi NNE of Springdale
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 37.220, -112.990
Flash flooding was reported in Telephone Canyon and a few smaller slot canyons. An observer reported that the north fork of the Virgin River at the Narrows was near bank full.
Flash Flood, Washington
- When
- September 22, 1:19 PM MST to 4:19 PM MST
- Where
- Washington County, 2.82 mi NNE of Springdale
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 37.220, -112.990
Widespread flash flooding occurred in canyons that empty into Zion Canyon. Kolob Creek was spilling over its banks in spots.
Flash Flood, Washington
- When
- September 22, 4:25 PM MST to 11:25 PM MST
- Where
- Washington County, Gunlock
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 37.280, -113.770
Santa Clara peaked at 1176 CFS at noon MDT and 2269 CFS at 5 pm MDT; there was little or no flow prior to this rainfall.
Heavy Rain, Washington
- When
- September 22, 4:25 PM MST to 6:25 PM MST
- Where
- Washington County, 3.54 mi NW of Zion Lodge
- Reported by
- Park/Forest Service
- Coordinates
- 37.286, -112.996
Lava Point at 8000 feet received 1.70 inches of rainfall from 9 am to 5 pm. Other reports of 1.75 inches to near 2 inches of rain were reported across Washington County.
Flash Flood, Washington
- When
- September 22, 6:25 PM MST to September 23, 1:00 AM MST
- Where
- Washington County, 1.1 mi W of Virgin
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 37.200, -113.200
The Virgin River rose from 85 cfs to 3755 cfs over the course of 4 hours.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in California, September 22, 2007$17,000 · 0.88 in hail · 5 events
- Waterspouts in Eastern Pacific Coastal Waters, September 22, 20078 events
- Tornadoes in California, September 22, 2007$100 · EF0 · 5 events
- Flash Flood and Hail in Arizona, September 22, 20071.5 in hail · 2 events
- Heavy Rain in Georgia, September 22, 20072 events
- Flash Flood in Arizona, September 22, 20071 event
- Hail in Arizona, September 22, 20071.25 in hail · 1 event
- Heavy Rain in Puerto Rico, September 22, 20071 event
- Hail in Arizona, September 22, 20071.75 in hail · 1 event
- Damaging Wind in Georgia, September 22, 2007$8,000 · 60 kt wind · 1 event
- Tornado in Florida, September 22, 2007EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59352, 59353, 59354, 59356, 59355.